Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Midland/Odessa, TX

May 27, 2002Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 3:48 PM CDT for Upton County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 3:48 PM CDT (20:48 UTC)
Expired
May 27, 2002, 4:30 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 272048
SVRMAF
TXC461-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF THE INTERSECTION OF SH 329
  AND FM 1492...OR ABOUT 9 MILES SOUTHEAST OF CRANE...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE INTERSECTION OF SH 329 AND FM 1492

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3140 10230 3124 10227 3135 10186 3156 10198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, May 27, 7:44 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 AM CDT MON MAY 27 2002

HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY
TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH.  ALSO
MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH
MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES.

PREVIOUS DISCUSSION...

WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT
250H JET MVG INTO FAR W TX.  KMAF 88D SHOWS NEW DEVELOPMENT MVG
INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA.
OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP.
PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN
PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO
WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL
GRADIENT.  THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER
SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME
SEVERE POSSIBLE.  AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID
LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY
NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N.  FOR NOW WILL LEAVE
FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF
QUESTION.

PRELIMS
MAF   93/63/95/65   332
LSA   89/61/91/63   353
6R6   90/67/93/67   222
MRF   86/53/88/55   1--
CNM   93/62/99/62   1--

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 27, 1:06 PM CDT, 2 hours 42 minutes before
TXZ045>048-050>053-060>063-067>070-074-075-081-082-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT MON MAY 27 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 800 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
SCURRY...TERRELL...UPTON...WARD AND WINKLER

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...
KERMIT...LAJITAS...LAMESA...MARATHON...MCCAMEY...MIDLAND...
MONAHANS...ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON...
SEMINOLE...SHEFFIELD...SNYDER AND STANTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, May 27, 3:45 PM CDT, 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT MON MAY 27 2002

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WAS SPINNING ACROSS NORTHEAST
NEW MEXICO AND WILL TRANSLATE OVER THE TEXAS AND OKLAHOMA PANHANDLES
OVERNIGHT. AT THE SURFACE A DRY LINE WAS ALONG THE WEST TEXAS AND
SOUTHEAST NEW MEXICO BORDER AND WILL MOVE EAST INTO THE PERMIAN BASIN
TONIGHT. LIFT ASSOCIATED WITH THE LOW AND DRY LINE WILL COMBINE
WITH LOW LEVEL MOISTURE AND INSTABILITY TO CONTINUE THE THREAT OF
STRONG TO SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT IN A
LARGE PART OF WEST TEXAS...WITH MORE ISOLATED NON SEVERE THUNDERSTORMS
POSSIBLE IN THE PLAINS OF SOUTHEAST NEW MEXICO.

.THREATS...
SEVERE THUNDERSTORMS...
THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS WEST TEXAS AND THE SOUTHEAST
NEW MEXICO PLAINS THIS EVENING AND WILL CONTINUE OVERNIGHT INTO THE
PLAINS OF WEST TEXAS.

AS THE UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO LATE TODAY...
A DRYLINE WILL PROGRESS EAST INTO THE PERMIAN BASIN...LOWER TRANS PECOS
REGION...AND BIG BEND.  LIFT FROM THE APPROACHING DISTURBANCE...WILL COMBINE
WITH THE DRY LINE...TO INITIATE THUNDERSTORMS.

ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT TO
SUPPORT SEVERE THUNDERSTORMS ACROSS THE PLAINS OF WEST TEXAS...
THE LOWER TRANS PECOS REGION...AND THE BIG BEND.  THE AREA
MOST AT RISK FOR SEVERE WEATHER TONIGHT WILL BE GENERALLY EAST OF A
LINE FROM SEMINOLE...TO WINKLER...TO MARATHON. THERE WILL BE A THREAT OF
SUPERCELL THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE.  MORE ISOLATED
NON SEVERE THUNDERSTORMS WILL BE POSSIBLE FURTHER WEST ACROSS
SOUTHEAST NEW MEXICO AND THE DAVIS MOUNTAINS.

THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT
WILL BE  LARGE HAIL AND DAMAGING WINDS...HOWEVER A COUPLE OF
TORNADOES WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION IS REQUESTED TONIGHT ACROSS MUCH OF THE PLAINS
OF WEST TEXAS...THE LOWER TRANS PECOS REGION...AND BREWSTER COUNTY
TEXAS.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:03 PM CDTSevere Thunderstorm WarningMAFWinkler42 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 26, 7:48 PM CDTSevere Thunderstorm WarningMAFPecos42 min
May 26, 8:33 PM CDTSevere Thunderstorm WarningMAFPecos27 min
May 26, 11:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 27, 9:52 AM CDTSevere Thunderstorm WarningMAFAndrews38 min
May 27, 11:54 AM CDTSevere Thunderstorm WarningMAFScurry66 min
May 27, 12:38 PM CDTSevere Thunderstorm WarningMAFPecos37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 27, 2:36 PM CDTSevere Thunderstorm WarningMAFMitchell39 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFPecos34 min
May 27, 3:07 PM CDTTornado WarningMAFMitchell23 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningMAFMitchell20 min
May 27, 4:10 PM CDTSevere Thunderstorm WarningMAFTerrell35 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 27, 4:25 PM CDTSevere Thunderstorm WarningMAFDawson50 min
May 27, 4:33 PM CDTSevere Thunderstorm WarningMAFUpton27 min
May 27, 4:50 PM CDTTornado WarningMAFEctor, Midland40 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningMAFGlasscock59 min
May 27, 5:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
May 27, 5:30 PM CDTSevere Thunderstorm WarningMAFMartin30 min
May 27, 5:31 PM CDTSevere Thunderstorm WarningMAFMidland44 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningMAFHoward53 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.